Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 237, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 19, 2017, 3:44 PM CDT for 4 counties in Kansas. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 3:44 PM CDT (20:44 UTC)
- Expired
- Aug 19, 2017, 4:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, KS, Cowley County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 24 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 3:47 PM CDT | HAIL 1 | 2 S Haysville, KS | |
| Aug 19, 3:48 PM CDT | HAIL 0.88 | Derby, KS | 50 MPH WINDS ALSO REPORTED. |
| Aug 19, 3:52 PM CDT | HAIL 1 | Derby, KS | JUST OUTSIDE OF TOWN. |
| Aug 19, 4:18 PM CDT | HAIL 1 | 5 E Clearwater, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
737
WUUS53 KICT 192044
SVRICT
KSC015-035-173-191-192130-
/O.NEW.KICT.SV.W.0237.170819T2044Z-170819T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
344 PM CDT SAT AUG 19 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Cowley County in south central Kansas...
Southeastern Sedgwick County in south central Kansas...
Southwestern Butler County in south central Kansas...
Northeastern Sumner County in south central Kansas...
* Until 430 PM CDT
* At 344 PM CDT, a severe thunderstorm was located near Derby, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Derby, Haysville, Mulvane, Rose Hill, Belle Plaine and Udall.
This includes Interstate 35 between Mile Markers 28 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3740 9743 3759 9743 3759 9708 3739 9707
TIME...MOT...LOC 2044Z 283DEG 12KT 3752 9730
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL2 follow-up statements
888
WWUS53 KICT 192059
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
359 PM CDT SAT AUG 19 2017
KSC015-035-173-191-192130-
/O.CON.KICT.SV.W.0237.000000T0000Z-170819T2130Z/
Cowley KS-Sedgwick KS-Butler KS-Sumner KS-
359 PM CDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN COWLEY...SOUTHEASTERN SEDGWICK...SOUTHWESTERN BUTLER
AND NORTHEASTERN SUMNER COUNTIES...
At 358 PM CDT, a severe thunderstorm was located just south of
Derby, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Derby, Haysville, Mulvane, Rose Hill, Belle Plaine and Udall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3740 9743 3759 9743 3759 9708 3739 9707
TIME...MOT...LOC 2058Z 281DEG 5KT 3751 9731
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL246
WWUS53 KICT 192114
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
414 PM CDT SAT AUG 19 2017
KSC015-035-173-191-192130-
/O.CON.KICT.SV.W.0237.000000T0000Z-170819T2130Z/
Cowley KS-Sedgwick KS-Butler KS-Sumner KS-
414 PM CDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN COWLEY...SOUTHEASTERN SEDGWICK...SOUTHWESTERN BUTLER
AND NORTHEASTERN SUMNER COUNTIES...
At 413 PM CDT, a severe thunderstorm was located near Mulvane, moving
southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Derby, Haysville, Mulvane, Rose Hill, Belle Plaine and Udall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3740 9743 3759 9743 3759 9708 3739 9707
TIME...MOT...LOC 2113Z 322DEG 4KT 3749 9732
HAIL...1.00IN
WIND...60MPH
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:16 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 19, 3:16 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Wichita KS 316 PM CDT Sat Aug 19 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 316 PM CDT Sat Aug 19 2017 Water vapor imagery shows upper trough swinging across the northeast CONUS with a southern stream impulse approaching southern NM. At the surface, a very moist airmass is in place across the southern Plains into southern KS with dewpoints in the mid to upper 70s. A weak convergence zone is setup south of I-70 in the Flint Hills where a couple storms have developed. With an extremely unstable airmass and a weak boundary, should see a storm or two continue over eastern KS into the early evening hours. Meanwhile, the more widespread convection should occur over southern Nebraska/northern KS tonight as afternoon high Plains convection rolls southeast aided by increasing 850-700mb moisture transport. Some of this activity my skirt locations along and north of I-70 tonight with some of it lingering across eastern KS Sun morning. Another warm muggy day is expected Sun with current thinking the mid to upper 70 dewpoints remain over southeast KS. Should see another MCS Sun night along the baroclinic zone which will be situated over Nebraska. Just like tonight, some of this activity may try and flirt with northern portions of our forecast area with the better chances northeast of the forecast area. Still good model agreement that unseasonably strong shortwave energy will track across the northern Plains and into the northern Mississippi Valley Mon and into the Great Lakes Mon night. This will allow a strong cold front to start pushing south. At the same time, southern stream impulse approaching NM, will lift out across western KS Mon-Mon evening. All of these features will combine to produce widespread convection along the front Mon evening through Tue morning. By Tue evening the front south be south of our forecast area with much cooler and drier air spilling into KS. .LONG TERM...(Wednesday through Saturday) Issued at 316 PM CDT Sat Aug 19 2017 By Wed afternoon, deep upper trough will stretch from Quebec into the northeast CONUS with nw flow aloft over the Plains. This will keep well below normal temps in place through the work week along with dry conditions. Highs Tue-Fri look to be around 10 degrees below average as they top out in the low to mid 80s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1220 PM CDT Sat Aug 19 2017 VFR conditions at all locations with this forecast package. High pressure will slide east ahead of an approaching low. This will pack down the gradients beginning this evening and on Sunday. Hence, I have brought back gusty southerly winds. I have added VCTS to KRSL and KSLN as an upper pva pocket slides out of NE and into NC KS. This should usher shra and tsra into the vicinity. I don't anticipate much coverage. This will also bring in a thicker mid and upper level cloud deck. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 97 74 97 74 / 10 10 10 10 Hutchinson 97 73 97 73 / 0 10 10 10 Newton 95 73 96 73 / 0 10 10 10 ElDorado 95 73 96 73 / 0 10 10 20 Winfield-KWLD 96 75 97 74 / 10 10 10 10 Russell 96 70 98 72 / 10 30 10 20 Great Bend 96 71 97 73 / 10 20 10 20 Salina 98 72 98 74 / 0 20 10 20 McPherson 96 73 96 73 / 0 20 10 20 Coffeyville 94 74 94 73 / 10 10 10 20 Chanute 92 73 94 73 / 0 10 10 30 Iola 92 73 93 73 / 0 10 10 20 Parsons-KPPF 93 74 94 74 / 10 0 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ068>072-082-083- 091>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...CWH
Hazardous weather outlook, Aug 19, 1:42 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 142 PM CDT Sat Aug 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 142 PM CDT Sat Aug 19 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Heat indices may reach into the lower 100s across far southern Kansas this afternoon along with areas near the I-70 and I-135 junction. A few isolated thunderstorms may also fire with the afternoon heating. Main issue with the storms will be strong winds up to 60 mph as the storm collapses. Large hail and tornadoes are not likely. later tonight, clusters of strong thunderstorms may move southeastward into central Kansas late tonight. The main threats from these storms will be wind gusts to 50 to 55 mph, and localized heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat indices from 100 to 103 are likely Sunday afternoon with the hotter indices encountered in Southeast Kansas. A few thunderstorms are possible for Central and South-Central Kansas Sunday night but they should be neither strong nor severe. Thunderstorms will increase considerably Monday night, especially across Central Kansas, as a southeast-moving cold front crosses Kansas. The best chances of thunderstorms would shift south southeast on Tuesday and should be confined to Southern Kansas Tuesday night. Strong thunderstorms that may produce nickel-sized hail, winds around 50 mph and very heavy rains are likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 19, 1:56 PM CDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Wichita KS 156 PM CDT SAT AUG 19 2017 KSZ070-191930- Greenwood KS- 156 PM CDT SAT AUG 19 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Greenwood County in southeastern Kansas... * Until 230 PM CDT * At 153 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Madison...moving northeast at 15 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Madison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3802 9631 3817 9635 3817 9596 3801 9596 TIME...MOT...LOC 1855Z 246DEG 15KT 3811 9614 HAYES
Local storm report, Aug 19, 3:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
304 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL HAMILTON 37.98N 96.16W
08/19/2017 E1.00 INCH GREENWOOD KS LAW ENFORCEMENT
&&
CWHLocal storm report, Aug 19, 3:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL HAMILTON 37.98N 96.16W
08/19/2017 E1.00 INCH GREENWOOD KS LAW ENFORCEMENT
ON THE SOUTH END OF TOWN.
&&
CWHSpecial weather statement, Aug 19, 3:34 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Wichita KS 334 PM CDT SAT AUG 19 2017 KSZ083-092-192100- Sumner KS-Sedgwick KS- 334 PM CDT SAT AUG 19 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Sumner County in south central Kansas... Southeastern Sedgwick County in south central Kansas... * Until 400 PM CDT * At 333 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Derby...moving east at 10 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wichita, Derby, Haysville, Mulvane, Rose Hill, South Wichita, Mcconnell Air Force Base and Oaklawn. LAT...LON 3745 9743 3761 9734 3761 9715 3741 9715 TIME...MOT...LOC 2033Z 276DEG 10KT 3752 9731 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:08 AM CDT | Special Weather Statement | ICT | Labette | 22 min |
| Aug 19, 1:32 PM CDT | Heat Advisory | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 10 more | 5 hr |
| Aug 19, 1:56 PM CDT | Special Weather Statement | ICT | Greenwood | 34 min |
| Aug 19, 2:25 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 35 min |
| Aug 19, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 45 min |
| Aug 19, 3:34 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Aug 19, 3:41 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 30 min |
| Aug 19, 4:07 PM CDT | Special Weather Statement | ICT | Sedgwick | 23 min |
| Aug 19, 4:24 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 36 min |
| Aug 19, 4:46 PM CDT | Areal Flood Warning | ICT | Sedgwick, Sumner | 4 hr |
| Aug 19, 4:52 PM CDT | Special Weather Statement | ICT | Woodson | 23 min |
| Aug 19, 5:04 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 56 min |
| Aug 19, 5:07 PM CDT | Special Weather Statement | ICT | Sumner | 23 min |
| Aug 19, 5:32 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Aug 19, 5:37 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 25 min |
| Aug 19, 6:01 PM CDT | Special Weather Statement | ICT | Sumner | 29 min |
| Aug 19, 6:16 PM CDT | Special Weather Statement | ICT | Sedgwick | 29 min |
| Aug 19, 6:41 PM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.